Oregon, 2006

High Wind in Oregon, December 20 to 21, 2006

December 20 to 21, 2006 · NWS PQR · 4 events in 1 county or zone

A Pacific storm system brought strong winds to the coast of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A Pacific storm system brought strong winds to the coast of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 20, 2:30 PM PST, 30 minutes earlier.

Area forecast discussion, Dec 20, 2:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST WED DEC 20 2006

.SYNOPSIS...A WEAK FRONT IS SPREADING RAIN ACROSS THE FORECAST AREA
THIS AFTERNOON AND WILL BE FOLLOWED BY A SECOND STRONGER FRONT THIS
EVENING AND TONIGHT. COLD AIR IN THE COLUMBIA GORGE AND THE HOOD
RIVER VALLEY OF THE NORTH OREGON CASCADES WILL PRODUCE A MIX OF
SNOW...SLEET AND FREEING UNTIL 2 AM THURSDAY. SNOW WILL ACCUMULATE IN
THE CASCADES THROUGH THE NIGHT. THE SECOND COLD FRONT WILL BRING
STRONG SOUTH WINDS TO THE COAST LATE TODAY AND TONIGHT. SHOWERS WILL
DEVELOP THURSDAY IN THE UNSTABLE AIR BEHIND  THE COLD FRONT...THEN
TAPER OFF ON FRIDAY MORNING WITH HIGH PRESSURE ALOFT MOVING INLAND
FRIDAY AFTERNOON. PRECIPITATION AHEAD OF THE NEXT FRONTAL SYSTEM WILL
MOVE ACROSS THE COAST BY SATURDAY MORNING. THE PARADE OF PACIFIC
WEATHER  SYSTEMS ARE EXPECTED TO CONTINUE WITH ONE MOVING INLAND ON
SATURDAY AND ANOTHER SUNDAY NIGHT AND MONDAY. STRONG SOUTH WINDS ARE
A POSSIBILITY ALONG THE COAST AGAIN AHEAD OF A COLD FRONT LATE IN
THE DAY SUNDAY AND SUNDAY EVENING. WILLSON

&&

.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS AREAS OF
PRECIPITATION MOVING ACROSS THE FORECAST AREA THIS AFTERNOON
ASSOCIATED  WITH A STRETCHING AND WEAKENING FRONT. THE WEAK COLD
THE AIR MASS IN THE WILLAMETTE VALLEY HAS MODERATED. COLD AIR REMAINS
IN THE COLUMBIA RIVER GORGE AND THE HOOD RIVER VALLEY OF THE NORTH
OREGON CASCADES AND EXPECT A WINTERY MIX OF PRECIPITATION THOSE
LOCATIONS INTO TONIGHT UNTIL THE STRONGER FRONT PASSES. SNOW IS
EXPECTED TO ACCUMULATE IN THE SOUTH WASHINGTON CASCADES AND THE NORTH
OREGON CASCADES AS WELL TONIGHT WITH AROUND 4 TO 8 INCHES OF NEW SNOW
EXPECTED. STRONG SOUTH WINDS ARE EXPECTED ON THE COAST STARTING THIS
AFTERNOON WITH THE STRONGEST WINDS AROUND 6 PM TILL MIDNIGHT AS THE
TRIPLE POINT NEARS THE COAST AND TIGHTENS THE SURFACE PRESSURE
GRADIENT. THERE IS OVER 70 KNOTS SHOWN ON THE 850 MILLIBAR PROGNOSIS
AHEAD OF THE FRONT NEAR THE COAST SO BUMPED UP WINDS NEAR THE
HEADLANDS TO 65 TO 70 MPH  JUST AHEAD OF THE FRONT AND START THE
WARNING THIS AFTERNOON AS EXPECTING WINDS BEGINNING TO INCREASE INTO
CATEGORY THEN...WILL ALSO  HAVE TO KEEP AN EYE ON THE COAST RANGES
WITH THAT MUCH WIND AT 850 MB AS GUSTS COULD GET INTO CATEGORY. WILL
GO WITH 50 MPH GUSTS THERE AHEAD OF THE FRONT FOR NOW. THE STRONGER
COLD FRONT WILL ARRIVE WEDNESDAY NIGHT WITH FROPA THROUGH THE
INTERIOR A LITTLE AFTER  MIDNIGHT. HIGHEST QPF WILL BE WITH THIS
SYSTEM. POST-FRONTAL SHOWERY  AIR MASS WILL PERSIST THROUGH THURSDAY
NIGHT. GFS BRINGS ANOTHER  SHORT-WAVE TROUGH TOWARDS THE AREA LATE ON
THURSDAY. SHOWERS WILL DIMINISH ON FRIDAY AS A SHORT LIVED BUT FAIRLY
HIGH AMPLITUDE UPPER LEVEL RIDGE MOVES INLAND ACROSS THE FORECAST
AREA. LOOKS LIKE  PREFRONTAL RAIN AHEAD OF THE NEXT WEATHER SYSTEM
WILL GET TO THE COAST BY SATURDAY MORNING. WILLSON

.LONG TERM...A PROGRESSIVE PATTERN CONTINUES WITH A PARADE OF
PACIFIC FRONTAL SYSTEMS MOVING INLAND DURING THE EXTENDED PERIOD
LOOKS LIKE STRONG SOUTH WINDS ARE A POSSIBILITY LATE SUNDAY AND
SUNDAY EVENING AHEAD OF THAT COLD FRONT..

&&
.AVIATION...MIX OF VFR AND MVFR CONDITIONS WITH AREAS STRONG GUSTY
WINDS COAST AND GORGE. FREEZING RAIN SLEET AND SNOW IN  THE COLUMBIA
GORGE.

&&

.MARINE...A HIGH SURF WARNING WAS ISSUED FOR 2 AM TO 4 PM THURSDAY
FOR THE SOUTH WASHINGTON COAST AND THE NORTH AND CENTRAL OREGON COAST
AS SEAS WILL CONTINUE TO RISE TO WELL OVER 20 FEET REACHING 25 TO 29
FEET BY DAYBREAK THURSDAY. GALES ARE EXPECTED TONIGHT AS A DEEP LOW
PRESSURE  AREA MOVES TOWARD QUEEN CHARLOTTES ISLAND AND A STRONGER
FRONT MOVES INTO THE OFFSHORE WATERS.

&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH MIDNIGHT.
         WINTER STORM WARNING FOR THE COLUMBIA RIVER GORGE
            AND THE HOOD RIVER VALLEY OF THE NORTHERN OREGON
            CASCADES THROUGH TONIGHT.
         WINTER WEATHER ADVISORY FOR THE WILLAMETTE VALLEY THIS
           MORNING UNTIL 11 AM.
         HIGH WIND WARNING FOR THE SOUTH WA COAST AND THE NORTH
            AND CENTRAL OREGON COAST LATE THIS AFTERNOON AND
            EVENING.
         HIGH SURF WARNING SOUTH WASHINGTON COAST AND NORTH AND
          CENTRAL OREGON COAST FROM 2 AM TO 4 PM THURSDAY.
         WINTER WEATHER ADVISORY FOR THE SOUTHERN WASHINGTON
            CASCADES THROUGH TONIGHT.
          SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS COLUMBIA
          RIVER THROUGH TONIGHT.

&&

.PRELIMINARY POINT POPS...
AST +76288 PDX +75277 SLE +75177 EUG 975177

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 20, 5:44 AM PST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
544 AM PST WED DEC 20 2006

ORZ006-009-011-WAZ019-023-039-211345-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
GREATER VANCOUVER AREA-
544 AM PST WED DEC 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN IS POSSIBLE...ESPECIALLY IN THE GORGE WITH
HEAVY SNOW IN THE CASCADES. SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-211345-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
544 AM PST WED DEC 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. SEE PDXNPWPQR FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>005-007-008-010-012-013-WAZ020-022-040-211345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
544 AM PST WED DEC 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ210-250-255-270-275-211345-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
544 AM PST WED DEC 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED THROUGH THIS EVENING. SEE
PDXCWFPQR FOR DETAILSS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Dec 20, 10:04 AM PST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1004 AM PST WED DEC 20 2006

WAZ019-040-211815-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1004 AM PST WED DEC 20 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...A WEAK FRONT IS SPREADING RAIN INLAND THIS MORNING.
POCKETS OF COLD AIR IN THE INLAND VALLEYS WILL PRODUCE PATCHY
FREEZING RAIN IN COLD POCKETS OF THE WILLAMETTE VALLEY UNTIL AROUND
11 AM WITH SNOW OR FREEZING RAIN IN THE COLUMBIA GORGE AND HOOD
RIVER VALLEY UNTIL 2 AM THURSDAY. A STRONGER COLD FRONT WILL FOLLOW
TONIGHT WITH STRONG WINDS EXPECTED ALONG THE COAST LATE TODAY AND
TONIGHT. SHOWERS WILL DEVELOP THURSDAY IN THE UNSTABLE AIR BEHIND
THE COLD FRONT...THEN TAPER OFF ON FRIDAY MORNING WITH HIGH PRESSURE
ALOFT MOVING INLAND FRIDAY AFTERNOON BUT PRECIPITATION FROMT HE NEXT
FRONTAL. THE NEXT FRONTAL SYSTEMS IN A PARADE OF PACIFIC WEATHER
SYSTEMS ARE EXPECTED TO MOVE INLAND ON SATURDAY AND MONDAY.

=================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.

***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 12/20/06

   200 FT      060003 (MPH)
   600 FT      110009 (MPH)
  1000 FT      185017 (MPH)
  2000 FT      185021 (MPH)
  2600 FT      190025 (MPH)
  3000 FT      195029 (MPH)
  4000 FT      200031 (MPH)
  4900 FT      210032 (MPH)
  6000 FT      215032 (MPH)
  7000 FT      220029 (MPH)
  8000 FT      225029 (MPH)
  9000 FT      235032 (MPH)
 10000 FT      235033 (MPH)
 12000 FT      230040 (MPH)
 14000 FT      225041 (MPH)
 16000 FT      215048 (MPH)
 18400 FT      215058 (MPH)
 20000 FT      220061 (MPH)
 23000 FT      245044 (MPH)
 23700 FT      240044 (MPH)
 25000 FT      235041 (MPH)
 30000 FT      245043 (MPH)
 30100 FT      245043 (MPH)
 34000 FT      255047 (MPH)
 35000 FT      255052 (MPH)
 37000 FT      255045 (MPH)
 38500 FT      265039 (MPH)
 44000 FT      290038 (MPH)
 44500 FT      290032 (MPH)
 50000 FT      285037 (MPH)
 53000 FT      285029 (MPH)
 53000 FT      285029 (MPH)

FORECAST WIND FOR MOUNT ST HELENS

ELEV.   12/20 0400PST  12/20 1600PST  12/21 0400PST  12/21 1600PST
  3000         190023         188035         224040         243017
  6000         209030         204050         234055         259024
  9000         227031         204057         226066         262028
 12000         228039         212058         226086         265032
 15000         226046         224052         219101         263039
 18000         223057         228048         213095         251048
 21000         230056         219048         219088         244053
 24000         240052         213051         226096         238052
 27000         244047         214054         227101         235054
 30000         241051         216057         227097         237059
 33000         241051         223057         229088         239065
 36000         248048         234055         233078         239063
 39000         259045         242053         234068         240063
 42000         272043         245047         234057         242063
 45000         280040         247042         235049         243058
 48000         283035         249036         238045         241048
 51000         285029         251031         241042         240039

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 20, 3:00 PM PST to December 21, 12:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Reported at Garibaldi.

High Wind, Central Oregon Coast

When
December 20, 3:00 PM PST to December 21, 12:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

Reported at the Yaquina Bay Bridge on Hwy. 101.

High Wind, Central Oregon Coast

When
December 20, 3:00 PM PST to December 21, 12:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Coast Guard

Reported on the Newport Jetty.

High Wind, Central Oregon Coast

When
December 20, 3:00 PM PST to December 21, 12:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet

Reported in Florence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9307, 9308, 9309, 9310.